Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 44, NWS Jackson, MS

May 31, 2004Hinds County, Rankin County, Mississippi

NWS Jackson, MS issued this flash flood warning at May 31, 2004, 5:02 AM CDT for Hinds County, Rankin County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 5:02 AM CDT (10:02 UTC)
Expired
May 31, 2004, 8:00 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Hinds County, MS, Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 14 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 10.0 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4361 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4361 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
3.4
Supercell composite
17.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 311006
FFWJAN
MSC049-121-311300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
502 AM CDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HINDS COUNTY IN CENTRAL MISSISSIPPI
  RANKIN COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 800 AM CDT

* AT 502 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED  
THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM PELAHATCHIE TO 9 MILES 
NORTHWEST OF UTICA.  THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

RADAR ESTIMATED RAINFALL AMOUNTS OF 1 TO 2 INCHES HAS FALLEN IN THE 
PAST COUPLE OF HOURS IN CENTRAL AND EASTERN HINDS COUNTY...WITH 2 TO 
3 INCHES IN WESTERN RANKIN COUNTY.  ADDITIONAL RAINFALL OF 1 TO 2 
INCHES IS EXPECTED IN THE NEXT HOUR OR SO. 

STREET FLOODING HAS ALREADY OCCURRED IN THE FLOWOOD AREA.  FLOODING 
OF STREETS...CREEKS...UNDERPASSES...AND LOW LYING AREAS IS EXPECTED. 

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3241 8975 3235 9070 3207 9071 3208 8974

$$

CRAVEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:15 AM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 31, 3:15 AM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION  ...CORRECTED FOR TIME AND DATE IN HEADER
NATIONAL WEATHER SERVICE JACKSON MS
315 AM CDT MON MAY 31 2004

.DISCUSSION...
GENERAL PATTERN TRANSFORMING OVER THE LOWER MS RIVER VALLEY AS LONG
WAVE RIDGING OVER ERN U.S. GIVES WAY TO TROUGH THAT WILL HANG OVER
THE ERN HALF OF THE COUNTRY THROUGH THE END OF THE WEEK.

FORCING ASSOCIATED WITH SURFACE BOUNDARY CURRENTLY MOVING INTO NW
ZONES WILL WEAKEN AS UPPER SUPPORT PIVOTS OUT OF THE AREA. REMNANTS
OF THIS BOUNDARY WILL DRIFT SWD WITH TIME AND WILL LINGER S OF THE
I-20 CORRIDOR THROUGH TUESDAY NIGHT. WILL KEEP HIGH POPS TODAY SRN
ZONES AS THE CURRENT BAND OF SHOWERS AND THUNDERSTORMS MARCHES SWD.

PRECIPITABLE WATER VALUES REMAIN HIGH SRN ZONES ALONG AND S OF
BOUNDARY...MAINTAINING AT LEAST SCATTERED AFTERNOON CONVECTION SRN
ZONES MOST OF THE WEEK. THE NEXT IN A SERIES OF WAVES WILL DRAG
ANOTHER BOUNDARY INTO THE REGION WEDNESDAY. WILL SEE WEAK LOW LEVEL
CONVERGENCE CONTINUING THROUGH THURSDAY SRN ZONES BEFORE THE
REMNANTS OF THE LAST BOUNDARY FINALLY DROP S OF THE FORECAST AREA
THURSDAY NIGHT. RAIN CHANCES FOR NRN ZONES OF SOME CONCERN AS LOW
LEVEL MOISTURE FIELDS SIGNIFICANTLY DIMINISHED BEHIND BOUNDARY
TODAY. SOME RECOVERY NOTED AHEAD OF NEXT SYSTEM WEDNESDAY BUT
NOTHING CLOSE TO MAGNITUDE OF CURRENT THETAE FIELDS.

MODELS DROP DEWPOINTS INTO THE 50S AND 60S BY FRIDAY AFTERNOON FOR
WHAT WILL BE THE BEST BET FOR A CONVECTION FREE AFTERNOON THIS WEEK.
EXTENDED MODELS AGREE THAT NEXT SURFACE LOW SETS UP IN THE SRN
PLAINS BY SUNDAY...RESULTING IN A RETURN TO LOW LEVEL SLY FLOW FOR
THE LOWER MS RIVER VALLEY. WITH THE PERSISTENT FLAT TROUGH ALOFT...
WILL BRUSH AREAS WITH SCATTERED CONVECTION FOR SUNDAY AFTERNOON.
&&

&&
.JAN WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
MS...NONE.
&&
Hazardous weather outlook, May 30, 1:59 PM CDT, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
159 PM CDT SUN MAY 30 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
311859-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
159 PM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

...THUNDERSTORMS...
NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING AND
TONIGHT NORTH OF A LINE THAT EXTENDS FROM GREENWOOD TO BELZONI TO
BONITA. SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED FROM HIGHWAY 82
NORTH TO THE LINE MENTIONED ABOVE....AFTER MIDNIGHT. SOUTH OF
HIGHWAY 82 ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED...MAINLY ON
MONDAY. THE MAIN SEVERE WEATHER CONCERNS WILL BE FOR HIGH
WINDS...HAIL AND TORNADOES THROUGH TONIGHT...AND THEN TRANSITION TO
MAINLY HIGH WINDS AND HAIL FOR MONDAY.

AN UNUSUALLY AND UNSEASONABLY STRONG FRONTAL SYSTEM WILL MOVE
INTO THE REGION DURING THE LATE EVENING AND OVERNIGHT HOURS
TONIGHT AND WILL AID IN THE DEVELOPMENT OF SIGNIFICANT SEVERE
THUNDERSTORM ACTIVITY OVER THE AREA THROUGH MONDAY AFTERNOON.
WITH HIGH MOISTURE...INSTABILITY AND SHEAR OVER THE AREA...THE
APPROACHING FRONT SHOULD BE ABLE TO EASILY TAP INTO THESE
INGREDIENTS AND SERVE AS A FOCUS FOR THE SEVERE THUNDERSTORM
ACTIVITY. AT THIS TIME...ENVISION A LARGE SQUALL LINE WITH A FEW
SUPERCELLS OUT AHEAD OF IT. SUPERCELL DEVELOPMENT IS ALSO
POSSIBLE WITHIN THE LINE...GIVEN THE STRONG SHEAR PROFILES.

...FLOODING...
IN ADDITION TO THE SEVERE THUNDERSTORM ACTIVITY...OCCASIONALLY HEAVY
RAIN FALLING FROM THE STORMS WILL CREATE PONDING ON AREA ROADS...AND
IN LOW LYING AREAS.

...NON PRECIPITATION...
A LAKE WIND ADVISORY HAS BEEN ISSUED AND IS IN EFFECT THROUGH 8 PM
FOR AREAS NORTH OF A LINE THAT EXTENDS FROM PORTERVILLE TO FOREST TO
HAZLEHURST TO BUDE. SUSTAINED WINDS OF 20 MPH AND WIND GUSTS TO 30
MPH ARE LIKELY IN THESE AREAS THROUGH 8 PM. PERSONS PLANNING TO
VENTURE OUT OVER OPEN WATER SHOULD EXPECT ROUGH CONDITIONS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

...DAYS TWO AND THREE...MONDAY NIGHT THROUGH WEDNESDAY NIGHT...
THE POSSIBILITY FOR SEVERE THUNDERSTORM DEVELOPMENT WITH HEAVY
RAINFALL WILL CONTINUE THROUGH MONDAY NIGHT AS THE FRONT STALLS
OVER THE AREA. ON TUESDAY AND WEDNESDAY...MOSTLY STRONG
THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THE FRONT SLOWLY SAGS
SOUTHWARD.

EXPECT THE ATMOSPHERE OVER THE AREA TO REMAIN MOIST AND UNSTABLE
THROUGH MIDWEEK AS THE FRONT REMAINS STALLED OVER THE AREA.
BEGINNING LATE MONDAY NIGHT...THE WIND SHEAR PROFILES SHOULD
WEAKEN...THUS REDUCING MOST OF THE SEVERE WEATHER CONCERNS.

...DAYS FOUR THROUGH SEVEN...WEDNESDAY NIGHT THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS REQUESTED FROM 8 PM...ON TONIGHT AND MAY BE
NEEDED TOMORROW AS WELL.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 31, 12:53 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1253 AM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     CROSSETT                33.13N 91.97W
05/31/2004                   ASHLEY             AR   LAW ENFORCEMENT

            TREES DOWN NEAR CROSSETT AND HAMBURG

&&

LJW
Local storm report, May 31, 2:21 AM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
221 AM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     GRENADA                 33.78N 89.81W
05/30/2004                   GRENADA            MS   EMERGENCY MNGR

            TREES DOWN ON LINE DRIVE IN EASTERN HEIGHTS SUBDIVISION.

&&

LJW
Local storm report, May 31, 2:22 AM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
222 AM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      GRENADA                 33.78N 89.81W
05/30/2004                   GRENADA            MS   EMERGENCY MNGR

            MINOR STREET FLOODING IN SOUTH GRENADA

&&

LJW
Special weather statement, May 31, 3:02 AM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
0302 AM CDT MON MAY 31 2004

ARZ074-075-LAZ007>009-015-016-310900-
ASHLEY-CHICOT-EAST CARROLL-MOREHOUSE-RICHLAND-WEST CARROLL-ASHLEY-
CHICOT-EAST CARROLL-MADISON-MOREHOUSE-RICHLAND-WEST CARROLL-
0302 AM CDT MON MAY 31 2004

TORNADO WATCH NUMBER 346 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

IN ARKANSAS...
ASHLEY          CHICOT

IN LOUISIANA...
EAST CARROLL    MADISON         MOREHOUSE       RICHLAND
WEST CARROLL

CRAVEN
Special weather statement, May 31, 3:07 AM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
0307 AM CDT MON MAY 31 2004

MSZ018-019-025>038-040>042-310900-
ASHLEY-CHICOT-EAST CARROLL-MOREHOUSE-RICHLAND-WEST CARROLL-ASHLEY-
CHICOT-EAST CARROLL-MADISON-MOREHOUSE-RICHLAND-WEST CARROLL-ATTALA-
BOLIVAR-CARROLL-CHOCTAW-CLAY-GRENADA-HOLMES-HUMPHREYS-ISSAQUENA-
LEFLORE-LOWNDES-MONTGOMERY-OKTIBBEHA-SHARKEY-SUNFLOWER-WASHINGTON-
WEBSTER-WINSTON-YAZOO-
0307 AM CDT MON MAY 31 2004

TORNADO WATCH NUMBER 347 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

IN MISSISSIPPI...
ATTALA          BOLIVAR         CARROLL         CHOCTAW
CLAY            GRENADA         HOLMES          HUMPHREYS
ISSAQUENA       LEFLORE         LOWNDES         MONTGOMERY
OKTIBBEHA       SHARKEY         SUNFLOWER       WASHINGTON
WEBSTER         WINSTON         YAZOO

MSZ039-043>047-310900-
KEMPER-LEAKE-MADISON-NESHOBA-NOXUBEE-WARREN-
0307 AM CDT MON MAY 31 2004

TORNADO WATCH NUMBER 347 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES:

IN MISSISSIPPI...
KEMPER          LEAKE           MADISON         NESHOBA
NOXUBEE         WARREN

CRAVEN
Local storm report, May 31, 3:12 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
312 AM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 AM     TSTM WND DMG     CARTHAGE                32.74N 89.53W
05/31/2004                   LEAKE              MS   LAW ENFORCEMENT

            TREE DOWN ON HIWAY 488. HIWAY DEPARTMENT IN ROUTE TO
            CLEAR LANES.

&&

LJW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:12 PM CDTSevere Thunderstorm WarningJANBolivar63 min
May 30, 10:22 PM CDTSevere Thunderstorm WarningJANGrenada, Leflore38 min
May 30, 10:52 PM CDTTornado WarningJANGrenada53 min
May 30, 11:21 PM CDTSevere Thunderstorm WarningJANMontgomery, Webster59 min
May 30, 11:31 PM CDTSevere Thunderstorm WarningJANCarroll24 min
May 30, 11:36 PM CDTFlash Flood WarningJANCarroll, Grenada, Leflore6 hr
May 30, 11:56 PM CDTFlash Flood WarningJANBolivar, Sunflower, Washington6 hr
May 31, 12:01 AM CDTSevere Thunderstorm WarningJANCarroll44 min
May 31, 12:16 AM CDTTornado WarningJANCarroll, Montgomery44 min
May 31, 12:37 AM CDTSevere Thunderstorm WarningJANWashington48 min
May 31, 12:46 AM CDTTornado WarningJANWashington39 min
May 31, 12:58 AM CDTSevere Thunderstorm WarningJANClay, Oktibbeha47 min
May 31, 1:02 AM CDTTornado WarningJANHumphreys, Sunflower43 min
May 31, 1:23 AM CDTSevere Thunderstorm WarningJANCarroll, Holmes, Leflore57 min
May 31, 1:32 AM CDTSevere Thunderstorm WarningJANLowndes48 min
May 31, 2:13 AM CDTSevere Thunderstorm WarningJANAttala47 min
May 31, 2:29 AM CDTSevere Thunderstorm WarningJANLeake31 min
May 31, 9:00 AM CDTSevere Thunderstorm WarningJANMarion20 min
May 31, 9:52 AM CDTSevere Thunderstorm WarningJANJefferson Davis, Marion43 min

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.